News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Can I start Nicoderm CQ on Step 3?


 anne3701 - Tue Jul 20, 2010 4:43 pm

Hello,

I'm glad I found this website. I called the Nicoderm CQ phone number and asked them the same questions...but for some reason their responses are really short and basic. I guess they can't give me much of a medical opinion. I had a hard time asking my question in the title/subject line, because I actually have another question that goes with it. I will try to explain my situation.

I used Nicoderm CQ to quit smoking. I started on step 2 and then step 3. Almost 2 weeks ago, I stopped using the patch (because it was time to). At that time I wasn't taking my bipolar medication/Lamictal, so I think that's why getting off the patch was difficult. Since I was having a hard time with it, about a week and a half ago I had a weak moment and went back to smoking. I'm only smoking about a half a pack a day. Now I'm back on my medication and definitely want to stop smoking AGAIN. I want to rewind a little bit and go back on the patch. I think I'll do better next time, since I'll be more myself and back on track.

So anyways...my question is...since I've only been smoking for a week and a half can I start on step 3? If not and I have to start on step 2, do I have to be on step 2 for the full amount of time? They say step 2 for 6 weeks and then step 3 for 2 weeks. I really would like the process to be a little shorter...since I just did the full 8 week process when I first stopped smoking. I would hate to start all the way in the beginning again. Will it work just as good if I just shorten the time a little bit or start on step 3?

I hope this wasn't confusing...it's so hard to explain. Hopefully someone can help me.

Thank you so much
 Dr.M.Aroon kamath - Fri Jul 23, 2010 5:03 am

User avatar Hi,
I do empathize with you for on your frustrations on not getting a satisfactory answers to your queries from the manufacturers.

But, i observe that you have missed out on some details(this time at least!). For example, you say that you initially started in step 2 and then went on to step 3, but you have failed to indicate how many cigarettes you were smoking prior to that. You have not indicated whether you completed step 3. You say that now you are smoking "about" half a packet/day but don't indicate if it is less than or over 10.

Psychiatric disorders and nicotine:
Nicotinic receptor systems of the brain have been known to be important for a variety of aspects of cognitive function which are impaired in schizophrenia and aggravated by antipsychotic drugs. Nicotine and nicotine agonists can potentially reduce some of the cognitive impairments caused by some antipsychotic drugs.
Novel nicotinic agonist treatment for the cognitive impairments of schizophrenia and antipsychotic medication hold great promise as therapeutic treatments to improve the lives of people who suffer from schizophrenia.
(http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2702723/)


Schizophrenic patients have been noted to have high rates of cigarette smoking. Several studies have observed that "Atypical" antipsychotic agents (include Risperidone and olanzapine) , in combination with the nicotine transdermal patch, significantly enhanced the rate of smoking cessation. Risperidone and olanzapine were seen to be associated with the highest quit rates.

Thus, it appears that the newer medications used to treat schizophrenia also might be helpful for these patients in treating smoking and other types of drug dependencies.

I feel that (based on the details given), one may better start afresh at step 2 atleast for a full 6 weeks followed by step 3 for 2 weeks rather than to try and shorten the duration of the steps.

Now that you are back on your medications, it may be better to discuss the implications with your psychiatrist as well before using the patches. From the aforesaid information, may be you will be able to be truly successful in quitting this time around now that you are back on your meds(whose efficacy in this context is not known).
Best wishes!

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here